Men who use testosterone replacement therapy can potentially suffer from venous thromboembolism (VTE), a life-threatening venous blood clot. The condition occurs when blood clots in the legs travel to the lungs and obstruct major blood vessels.
FDA Adds VTE Warnings on All Testosterone Products
July 2014 — The U.S. Food and Drug Administration (FDA) is requiring manufacturers of all testosterone replacement products to add warnings about the risk of VTE.
Testosterone gel products, such as AndroGel, already carry warnings about blood clots from increases in the number of red blood cells (polycythemia), a side effect of testosterone therapy. However, the FDA has received reports of VTE unrelated to polycythemia.
According to the Safety Communication:
“FDA is requiring a change to drug labeling of all testosterone products to provide a more general warning regarding venous blood clots … This new warning is not related to FDA’s ongoing evaluation of the possible risk of stroke, heart attack, and death in patients taking testosterone products.”
What is Venous Thromboembolism (VTE)?
Venous thromboembolism (VTE) refers to a chain of events that begins with the formation of a blood clot in veins deep inside the body. In most cases, blood clots form in the lower legs or thigh, in a condition called deep vein thrombosis (DVT).
Blood clots from DVT can grow very large and obstruct circulation. They can also break loose and travel in the bloodstream (called an “embolism”). If they travel to the lungs, they can get stuck and cause a pulmonary embolism (PE). Venous thromboembolism refers to a combination of DVT and PE.
Symptoms of DVT:
- Pain or sensitivity in limbs
- Swelling (edema)
- Skin feels warm to the touch
- Visible surface veins on the chest or leg
Symptoms of PE:
- Low oxygen in the bloodstream
- Breathing quickly, shortness of breath
- Chest pain (worsens with deep breaths)
- Coughing, may contain bloody sputum
- Fast heart rhythm
- And more